Winter Storm, Hamilton
- When
- January 4, 4:00 PM CST to January 5, 1:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A major winter storm swept across southwestern and south central Kansas with a vengeance from early Tuesday, January 4th and through late Wednesday, January 5th. This storm left a thick layer of ice over most all of the counties in DDC's CWA, followed by periods of sleet, and then a blanket of snow.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A major winter storm swept across southwestern and south central Kansas with a vengeance from early Tuesday, January 4th and through late Wednesday, January 5th. This storm left a thick layer of ice over most all of the counties in DDC's CWA, followed by periods of sleet, and then a blanket of snow. Hardest hit were Barber, Comanche, Pawnee, Hodgeman, Rush, Finney, Haskell and Grant counties. Over 3/4ths of an inch of ice accumulated in the Medicine Lodge and Sublette areas Tuesday afternoon and evening, while up to 2 inches of sleet accumulated in the La Crosse area. Widespread tree limb damage, extended power outages, and numerous school closings were reported, as well as numerous accidents. There was at least one accident with injuries Tuesday morning, just west of Pratt, when a pickup truck carrying mail flipped over on icy conditions. Over 1100 persons were without power Tuesday night in the Pratt area. The power outages were so widespread, mainly from fallen limbs and downed power lines, that Aquilla power company set up an 800 number to report outages. Westar Energy reported over 51,000 customers across the state were without power at one point Wednesday. Nearly all of the area received an inch or two of snow Wednesday, January 5th, with the highest amount of 4 inches received from a cooperative observer 6 miles west-northwest of Schoenchen. The snow ended and the storm wound down during the afternoon of Wednesday, January 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 4, 2:20 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 220 PM CST TUE JAN 4 2005 .DISCUSSION... DAYS 1-2... MODELS IN PRETTY GOOD AGREEMENT WITH MAIN SYNOPTIC FEATURES AND THERMAL FIELDS BUT DO DIFFER SOME ON PRECIPITATION AMOUNTS. ETA WAS A BIT TOO FAR EAST AND THE GFS TOO FAR WEST WITH CURRENT ACTIVITY. CURRENTLY HAVE A MIX OF EVERYTHING FALLING ACROSS CWA WITH FREEZING RAIN...SLEET AND A LITTLE SNOW. MAINLY LOOKS LIKE SNOW IS CONFINED TO AREAS OF HIGHEST REFLECTIVITY AND IN GENERAL THINK THAT ONCE THIS HEAVY PRECIP AREA MOVES OUT OF AREA AND NEXT BATCH STARTS THAT IT WILL GENERALLY BE IN THE FORM OF FREEZING RAIN AND SLEET...AT LEAST TO START. COLD AIR FILTERS IN OVERNIGHT WITH A GRADUAL CHANGEOVER TO SLEET AND THEN SNOW FROM NORTH TO SOUTH. EXPECT ANOTHER WIDESPREAD AREA OF PRECIP TO DEVELOP AS NOSE OF UPPER LEVEL JET MOVES OVER AREA THIS EVENING AND INTO THE OVERNIGHT HOURS. WILL OF COARSE KEEP WINTER STORM WARNING GOING AND EXTEND TO NOON WEDNESDAY. SNOWFALL AMOUNTS OVER AREA WILL BE VERY TRICKY AS CHANGEOVER TIME WILL BE CRITICAL. CURRENTLY HAVE 2-4 INCHES ACROSS FAR NORTH AND 1-3 FURTHER SOUTH. KEPT SNOW COMPLETELY OUT OF FAR SOUTHEAST COUNTIES UNTIL WEDNESDAY MORNING. ARCTIC AIR WILL BE MOVING INTO AREA AS WELL WITH LOWS FALLING INTO THE UPPER SINGLE DIGITS TO MID TEENS. MAIN PIECE OF ENERGY CURRENTLY ROUNDING BASE OF UPPER TROUGH WILL MOVE THROUGH IN THE MORNING HOURS AND LOOKS LIKE COMBINATION OF MOISTURE IN PLACE...COLD AIR ADVECTION AND STRONG UPPER LEVEL DISTURBANCE SHOULD KEEP LIGHT SNOW GOING AT LEAST ACROSS EASTERN HALF OF AREA. PUT IN ANOTHER 1-3 INCHES FOR THESE AREAS. STRONG COLD AIR ADVECTION...ESPECIALLY OVER EASTERN HALF OF AREA WILL NOT ALLOW TEMPERATURES TO WARM AT ALL DURING THE DAY. OFF TO THE FAR SOUTHWEST...A DIURNAL CHANGE OF ABOUT 5-10 DEGREES IS EXPECTED. SURFACE HIGH BUILDS IN OVER KS WED NIGHT AND WITH DECREASING CLOUDS AND LIGHT WINDS...SHOULD SEE LOWS APPROACHING ZERO AND LIKELY FALLING BELOW IT IN AREAS TO THE NORTH AND WEST. FURTHER EAST WINDS SHOULD STAY COUPLED ENOUGH TO KEEP LOWS SLIGHTLY ABOVE ZERO. THURSDAY WILL BE ANOTHER TOUGH TEMPERATURE DAY AS RETURN FLOW SETS UP OVER AREA. WINDS WILL BE SOUTH TO SOUTHEAST OVER CWA AND 850MB WINDS OUT OF THE WEST TO SOUTHWEST. NOT VERY CONDUCIVE TO MIXING BUT THERE SHOULD BE A GOOD AMOUNT OF SUNSHINE. SNOW COVER OVER THE NORTH AND EAST SHOULD KEEP TEMPS IN THE LOWER TO MID 20S WHILE OVER FAR SOUTHWEST...COULD SEE HIGHS APPROACH 40. THINK THE GUIDANCE TEMPS OF UPPER 40S ARE TOO OPTIMISTIC. DAYS 3-7... DID NOT MAKE ANY MAJOR CHANGES TO GOING EXTENDED FORECAST DUE TO SHORT TERM CHALLENGES. DAY 8-10... THE OUTLOOK FOR WEDNESDAY JANUARY 12TH THROUGH FRIDAY JANUARY 14TH CALLS FOR BELOW NORMAL TEMPERATURES AND ABOVE NORMAL PRECIPITATION. && .PRELIMINARY POINT TEMPS/POPS... DDC 12 12 -1 23 / 99 70 00 00 GCK 09 10 -4 25 / 99 70 00 00 EHA 12 15 02 36 / 99 50 00 00 LBL 12 14 03 32 / 99 50 00 00 HYS 10 10 -6 19 / 99 70 00 00 P28 18 18 06 24 / 99 70 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...WINTER STORM WARNING FOR ALL COUNTIES UNTIL 12 PM CDT WEDNESDAY. && 28/LACY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 520 AM CST TUE JAN 4 2005 KSZ030-031-043>046-061>066-074>081-084>090-051100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 520 AM CST (420 AM MST) TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL SPREAD NORTHEAST ACROSS THE AREA THIS MORNING. THERE COULD BE A BREAK IN THE RAIN LATE THIS MORNING BUT FREEZING RAIN IS EXPECTED TO REDEVELOP THROUGHOUT THE DAY. SLEET COULD MIX WITH THE FREEZING RAIN FROM SYRACUSE AND GARDEN CITY TO NESS CITY AND HAYS LATER THIS AFTERNOON. ICE ACCUMULATIONS UP TO A HALF INCH ARE POSSIBLE TODAY INTO THIS EVENING. MUCH COLDER AIR WILL BE PUSHING SOUTH ACROSS THE AREA LATER THIS AFTERNOON AND TONIGHT. THIS WILL HELP CHANGE THE FREEZING RAIN AND SLEET TO SNOW. SNOW ACCUMULATIONS COULD RANGE FROM AROUND A INCH OR TWO FROM STAFFORD THROUGH DODGE CITY, SUBLETTE AND ELKHART TO AROUND THREE INCHES FROM HAYS AND LACROSSE TO SCOTT CITY AND SYRACUSE. FARTHER SOUTHEAST, FREEZING RAIN AND SLEET WILL CONTINUE AROUND COLDWATER AND GREENSBURG TO PRATT AND MEDICINE LODGE. ICE ACCUMULATIONS IN THIS AREA COULD AMOUNT TO A HALF TO THREE QUARTER INCH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINTER STORM WILL BE EXITING SOUTHWEST KANSAS WEDNESDAY MORNING WITH LITTLE ADDITIONAL ICE OR SNOW ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. GERARD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
119 PM CST TUE JAN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM SNOW MEDICINE LODGE 37.29N 98.58W
01/04/2005 0.2 INCH BARBER KS LAW ENFORCEMENT
1/4 TO 1/2 INCH OF ICE ON THE GRASS. 2 INCHES OF SLUSH ON
US 281. TREE BRANCHES COMING DOWN, SOME POWER OUTAGES.
&&
JARPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
128 PM CST TUE JAN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM SNOW DODGE CITY 37.76N 100.01W
01/04/2005 0.5 INCH FORD KS NWS EMPLOYEE
1/2 INCH OF SLEET MEASURED ON THE GROUND AT THE DODGE
CITY AIRPORT.
&&
LACYThe national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438825, 5438826, 5438827, 5438828, 5438829, 5438830, 5438831, 5438832, 5438833, 5438834, 5438835, 5438836, 5438837, 5438838, 5438839, 5438840, 5438841, 5438842, 5439153, 5439154, 5439155, 5439156, 5439157, 5439158, 5439159, 5439160, 5439188.